Hail, Shawnee
- When
- August 25, 4:12 PM CST
- Where
- Shawnee County, Topeka
- Measured
- 0.88 in hail
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.050, -95.683
7 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 25, 3:15 PM CST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 415 PM CDT WED AUG 25 2004 .DISCUSSION... SEVERE THUNDERSTORM POTENTIAL THIS EVENING AND RAIN CHANCES AND TEMPERATURES FRIDAY AND SATURDAY ARE THE MAIN CONCERNS. 12Z UPPER AIR MAPS ALONG WITH WATER VAPOR SATELLITE IMAGERY SHOWED A BROAD UPPER LEVEL TROUGH ACROSS THE WEST-CENTRAL CONUS AND DOWNSTREAM UPPER RIDGE ACROSS THE EASTERN CONUS. A SHORTER WAVE-LENGTH UPPER LEVEL TROUGH WAS LIFTING NORTHEAST ACROSS NE AND KS. ELEVATED THUNDERSTORMS WERE MOVING ACROSS THE EASTERN COUNTIES LATE THIS AFTERNOON. THE 20Z SURFACE MAP SHOWED A WEAK BOUNDARY...WHICH HAS BEEN MIXING OUT DURING THE AFTERNOON HOURS...EXTENDING FROM SOUTH OF MCI TO NORTH OF EMP TO SOUTH OF DDC. A SURFACE DRY LINE EXTENDED FROM A TRIPLE POINT NORTHEAST OF P26 AND EXTENDED SOUTHWARD ACROSS WESTERN OK. THE 18Z TOP SOUNDING SHOWED A REALLY STRONG CAP WHICH SHOULD KEEP SURFACE BASED CONVECTION ISOLATED LATE THIS AFTERNOON AND EVENING. THE MOST INTENSE SFC CONVERGENCE WAS DEVELOPING BETWEEN SLN AND ICT ALONG AND JUST EAST OF THE TRIPLE POINT. THERE MAY BE ENOUGH SFC CONVERGENCE LATE THIS AFTERNOON FOR A FEW THUNDERSTORMS TO DEVELOP. IF ANY BOUNDARY LAYER THUNDERSTORMS DO DEVELOP THEY WILL PROBABLY BE SUPERCELLULAR DUE TO AN ENVIRONMENT CONTAINING HIGH CAPE...AOA 3000 J/KG...AND GOOD VERTICAL WINDSHEAR. THE MAIN THREAT WITH ANY SUPERCELL THUNDERSTORM WILL BE LARGE HAIL AND STRONG OUTFLOW WINDS...HOWEVER GIVEN SUFFICIENT VERTICAL WINDSHEAR ANY SUPERCELL THUNDERSTORM MAY BE CAPABLE OF SPAWNING A TORNADO. IF A FEW ISOLATED THUNDERSTORMS DO FORM LATE THIS AFTERNOON AND EVENING THEY SHOULD MOVE EAST OF THE FA BY LATE EVENING. A FEW HIGH CLOUDS...CIRRUS BLOW-OFF OF UPSLOPE THUNDERSTORMS IN WESTERN NE AND NORTHEAST CO...WILL MOVE SOUTHEAST ACROSS THE AREA LATER TONIGHT ON THE BACK SIDE OF THE 5H TROUGH AXIS. THURSDAY LOOKS TO BE A HOT AND MUGGY DAY AS TEMPERATURES WILL WARM INTO THE MID AND UPPER 90S. THE SURFACE DRYLINE WILL PROBABLY MOVE EAST INTO THE WESTERN COUNTIES OF THE FA. AN EML WILL SPREAD ACROSS THE FA FROM THE SOUTHWEST CAUSING THE CAP TO INCREASE. ATTM I THINK THE CAP WILL BE TOO STRONG AND WILL PRECLUDE THUNDERSTORM DEVELOPMENT LATE THURSDAY AFTERNOON AND EVENING. HOWEVER...STRONGER SURFACE CONVERGENCE MAY DEVELOP ALONG THE DRYLINE FOR ISOLATED THUNDERSTORMS LATE THURSDAY AFTERNOON. I LEFT 20 POPS FOR THE CENTRAL AND EASTERN COUNTIES THURSDAY AFTERNOON. THURSDAY NIGHT A 5H TROUGH WILL MOVE ACROSS THE NORTHERN PLAINS INTO THE UPPER MIDWEST AND WILL CAUSE A SURFACE FRONT TO MOVE SOUTHWARD ACROSS KS ON FRIDAY. THE ETA MODEL SOLUTION IS FASTER THAN THE GFS BRINGING THE FRONT THROUGH THE ENTIRE FA BY FRIDAY EVENING. SURFACE CONVERGENCE ALONG THE FRONT MAY PROVIDE ENOUGH LIFT FOR THUNDERSTORMS TO DEVELOP DURING THE DAY ON FRIDAY. BOTH THE ETA AND AVN SHOW A 5H TROUGH DIGGING SOUTHEAST FROM THE PACIFIC NORTHWEST INTO THE FOUR CORNERS REGION BY SATURDAY NIGHT. THE 850MB WINDS WILL BECOME SOUTHERLY AHEAD OF THE 5H TROUGH AND ADVECT DEEPER GULF MOISTURE NORTH OF THE SURFACE BOUNDARY ON SATURDAY. THE ISENTROPIC LIFT NORTH OF THE BOUNDARY WILL CAUSE PERIODS OF SHOWERS AND THUNDERSTORMS TO MOVE ACROSS THE FA SATURDAY INTO SATURDAY NIGHT. IF THE FRONT MOVES A BIT FARTHER SOUTH MOST OF THE RAIN MAY FALL SOUTH OF THE FA ON SATURDAY. I KEPT CHANCE POPS IN FOR FRIDAY NIGHT THROUGH SATURDAY NIGHT. SATURDAY WILL BE COOLER WITH HIGHS ONLY STRUGGLING TO REACH THE UPPER 70S TO LOWER 80S WITH CLOUDY SKIES AND PERIODS OF RAIN. THE 5H TROUGH SHOULD LIFT NORTHEAST INTO THE MID MS RIVER VALLEY ON SUNDAY BRINGING AN END TO THE RAIN CHANCES. SKIES SHOULD CLEAR WEST TO EAST ACROSS THE FA ON SUNDAY. THE EXTENDED RANGE MODELS SHOW ZONAL FLOW DEVELOPING WITH A TROUGH DEVELOPING IN THE WESTERN CONUS BY NEXT WEDNESDAY. HIGHT TEMPERATURES SHOULD WARM INTO UPPER 80S BY NEXT WEDNESDAY. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 427 PM CDT WED AUG 25 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-261000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 428 PM CDT WED AUG 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING...MAINLY EAST OF A COUNCIL GROVE TO MANHATTAN TO MARYSVILLE LINE. THE ISOLATED THUNDERSTORMS MAY BECOME SEVERE WITH THE PRIMARY HAZARD BEING LARGE HAIL...DAMAGING WINDS...AND POSSIBLE TORNADOES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY NIGHT. THERE WILL BE A CHANCE FOR THUNDERSTORMS FRIDAY THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1158 AM CDT WED AUG 25 2004 KSZ008>012-020>024-034-251900- BROWN-CLAY-CLOUD-JACKSON-MARSHALL-NEMAHA-OTTAWA-POTTAWATOMIE- REPUBLIC-RILEY-WASHINGTON- INCLUDING THE CITIES OF...CLAY CENTER...CONCORDIA...HIAWATHA... MANHATTAN AND MARYSVILLE 1158 AM CDT WED AUG 25 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 781 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... THE WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE OTTAWA SOME CITIES NO LONGER IN THE SEVERE THUNDERSTORM WATCH... MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1207 PM CDT WED AUG 25 2004 KSZ008>012-020>024-034-251700- BROWN-CLAY-CLOUD-JACKSON-MARSHALL-NEMAHA-OTTAWA-POTTAWATOMIE- REPUBLIC-RILEY-WASHINGTON- INCLUDING THE CITIES OF...CLAY CENTER...CONCORDIA...HIAWATHA... MANHATTAN AND MARYSVILLE 1207 PM CDT WED AUG 25 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 781 HAS BEEN CANCELLED... THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE WATCH... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE OTTAWA SOME CITIES NO LONGER IN THE SEVERE THUNDERSTORM WATCH... MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA
The Topeka radar (KTWX), 48 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417513, 5417514, 5417515, 5417516, 5417517, 5417518, 5417519.